Missouri, 2007

Damaging Winds in Missouri, August 22, 2007

August 22, 2007 · NWS DVN · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed during the afternoon and evening hours across eastern Iowa and northern Missouri. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms developed during the afternoon and evening hours across eastern Iowa and northern Missouri. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 22, 1:42 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 1:42 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT WED AUG 22 2007

.SYNOPSIS...
CONVECTIVE COMPLEX THAT HAS PERSISTED THROUGH THE DAY IN NWRN IA IS
SLOWLY APPROACHING THE CWA...WITH CU FIELD DEVELOPING IN NRN MO/SRN
IA AND JUST AHEAD OF ACTIVITY.  SUBJECTIVE 12Z UPPER AIR ANALYSIS
INDICATES STRONG BERMUDA HIGH OVER THE SERN US AND UPPER LOW IN NRN
MB...WITH SHORTWAVE IN WRN MN AND DEEPER WAVE IN MT/ID/OR/NV.
WIDESPREAD 500MB HEIGHT FALLS AHEAD OF THE WRN TROUGH INDICATE
DEEPENING AS WELL AS PROGRESSION ACROSS THE WRN STATES.  STRONG
MID-LEVEL JET STREAK WAS LOCATED IN THE DAKOTAS/CTRL MN AT 500MB AND
IN NRN IA AT 700MB.  EDGE OF 700MB CAP AT 12Z WAS WELL INTO
WI/IL...BUT 18Z DVN SOUNDING DID INDICATE 700MB TEMPS HAD COOLED
FROM 13C TO 11C.  850MB JET AT 12Z EXTENDED FROM SWRN TX UP THROUGH
NWRN MO...AND PROFILER OBS AT 18Z INDICATE ONLY SOME
WEAKENING...WITH READINGS STILL 30-35KT IN OK/KS.  ERLY WINDS AT
850MB IN NEB AND 5 KT WINDS IN CTRL IA INDICATE A STRONG CONVERGENCE
ZONE WELL ALIGNED WITH REGION OF ONGOING CONVECTION.  SURFACE LOW AT
18Z WAS CENTERED IN SWRN CO...WITH PERSISTENT NEARLY STATIONARY
FRONT EXTENDING THROUGH NRN KS/SERN NEB/CTRL IA/CTRL WI

&&

.SHORT TERM...REST OF TODAY AND TONIGHT...
MAIN FORECAST ISSUE FOR THE NEXT 18 HRS IS IN WHERE HEAVY RAIN
POTENTIAL IS HIGHEST...AS WELL AS POTENTIAL FOR SEVERE
THUNDERSTORMS.  RUC MESOANALYSIS INDICATES MLCIN HAS ERODED ACROSS
IA AHEAD OF THE CONVECTION...WITH HIGHEST MLCAPES IN A BAND FROM
NEAR FFL/CID SWWD TO SERN NEB.  MUCH OF THE AREA IS DEVOID OF
DEEP-LAYER SHEAR THOUGH...WITH JUST WEAK 20-30KT SHEAR CLOSE TO THE
LEADING EDGE OF THE CONVECTIVE SYSTEM AND STRONGEST SHEAR BEHIND.
TSRA POPPING UP IN NRN MO/SRN IA WILL HAVE PLENTY OF CAPE TO FEED
THEM...BUT VERY LITTLE SHEAR TO AID ORGANIZATION.  AS A
RESULT...EXPECT LITTLE IN THE WAY OF SEVERE WITH THESE STORMS AS
THEY SHOULD REMAIN PULSY IN THE WEAKLY SHEARED ENVIRONMENT.  HIGHER
THREAT WILL BE ASSOCIATED WITH CONVECTIVE COMPLEX MOVING INTO THE
NWRN CWA THIS EVENING...AS IT IS MORE TIED TO THE BETTER SHEARED
ENVIRONMENT AND WILL BE MOVING INTO THE INSTABILITY AXIS.  EXPECT
ACTIVITY TO BE MOST PERSISTENT AND HAVE HIGHER IMPACT OVER MAINLY
THE NRN HALF OF THE CWA THROUGH OVERNIGHT...CLOSER TO THE
FORCING...WHILE ACTIVITY IN NRN MO/SRN IA SHOULD DIMINISH QUICKLY
AFTER IT LOSES DAYTIME INSTABILITY.  POTENTIAL FOR HEAVY RAIN
TONIGHT IS FAIRLY HIGH IN THE NRN HALF OF THE CWA AS THE COMPLEX HAS
A HISTORY OF EFFICIENT RAINFALL RATES...AND HAVE LEFT PREVIOUS FLASH
FLOOD WATCH INTACT THROUGH TOMORROW.  CONVECTION SHOULD HAVE NO
TROUBLE PERSISTING THROUGH THE OVERNIGHT WITH AXIS OF THE LOW-LEVEL
JET SHIFTING EWD AND NOSE OF THE JET POINTING INTO IA OVERNIGHT.

MAYES

&&

.LONG TERM...TOMORROW THROUGH NEXT WEDNESDAY...
THURSDAY INTO FRIDAY NIGHT...STILL LOOKS LIKE SEVERAL MCS/S TO
AFFECT THE DVN CWA WITH THREAT OF TORRENTIAL RAINS/POSSIBLE SEVERE
WEATHER. UPPER TROUGH THAT HAS BEEN OVER THE NORTHERN PLAINS WILL BE
SWINGING INTO THE UPPER MIDWEST...WITH IT/S ASSOCIATED HEIGHT FALLS
AND LARGE SCALE ASCENT. HELPING ALONG WILL BE RIGHT REAR QUAD OF H3
JET SWINGING INTO THE NRN GREAT LAKES. THIS SHOULD PROVIDE EXTRA
LIFT. GFS/NAM DEVELOP LOW PRESSURE ALONG THE BOUNDARY ON THURSDAY IN
NORTHERN IOWA AND TRACK IT INTO WISCONSIN. MOST SIGNIFICANT RAIN
WITH THIS WILL BE IN OUR NRN CWA AND NWD. SOMEWHAT HIGHER POTENTIAL
FOR SEVERE AS STRONG WIND FIELD OF 40-50 KTS IN THE LOW-MID LEVELS
SETS UP AHEAD OF COLD FRONT DROPPING INTO THE CWA LATE IN THE DAY.
SEVERE THREAT HIGHLY DEPENDENT ON AMOUNT OF CLOUDS AND SUBSEQUENT
INSTABILITY. MOSTLY UNI-DIRECTIONAL WINDS THUS MAIN THREAT APPEARS
TO BE DAMAGING WIND. FRONT TO STALL AGAIN FRIDAY AS NEXT LOW FORMS
ALONG BOUNDARY. GFS TAKES LOW ACROSS EASTERN IOWA IMPLYING HEAVIEST
RAINS NRN CWA AGAIN...BUT NAM TAKES LOW ACROSS NORTHERN MISSOURI
PUTTING ALL OF THE DVN CWA IN THE HEAVIEST QPF. REMAINS TO BE SEEN
EXACTLY WHERE BOUNDARY STALLS WHICH WILL DETERMINE AXIS OF HEAVY
RAIN.

THIS WEEKEND...UPPER TROF SWINGS EAST OF REGION BY EARLY SATURDAY SO
A DRY WEEKEND IN STORE. SOMEWHAT COOLER AND LESS HUMID BUT DEPENDING
ON HOW MUCH RAIN FALLS...RIVERS WILL PROBABLY BE STILL RISING.

NEXT WEEK...ECMWF/GFS DEEPEN TROF ACROSS NORTHERN U.S. WHICH BRINGS
MUCH COOLER AIR BY MIDWEEK INTO THE UPPER MIDWEST/GREAT LAKES
REGION. THIS WILL SEND A STRONG COLD FRONT INTO THE DVN CWA ON
TUESDAY NIGHT/WEDNESDAY BRINGING AT LEAST A CHANCE OF TSTMS. THIS
FRONT IS THEN EXPECTED TO STALL TO OUR SOUTH BUT HOW FAR TO THE
SOUTH REMAINS IN QUESTION AT THIS TIME. ON TUESDAY AHEAD OF FRONT
SHOULD BE VERY WARM AROUND 90.

..HAASE..

&&

.AVIATION...
MAINLY VFR CONDITIONS WILL DOMINATE THROUGH TOMORROW AFTERNOON WITH
MVFR CONDITIONS AT KDBQ/KCID LIKELY AHEAD OF THE CONVECTIVE
LINE...AS WELL AS POTENTIAL FOR INTERMITTENT MVFR TO IFR CIGS/VIS
SHOULD THUNDERSTORMS PASS OVER ANY TAF SITES.  MOST LIKELY SITES TO
SEE TSRA THIS EVENING/OVERNIGHT ARE KCID/KDBQ...WHERE CONVECTION MAY
PERSIST FOR SEVERAL HOURS...WITH A LOWER POTENTIAL AT KMLI/KBRL.
WINDS WILL REMAIN GUSTY FROM THE SOUTHWEST AT KBRL THROUGH THE
AFTERNOON BEFORE SLACKENING OVERNIGHT...AND WILL INCREASE FROM THE
SOUTH-SOUTHWEST TOMORROW AFTER AROUND 15Z AT ALL SITES.

MAYES

&&

.HYDROLOGY...
RIVER FORECAST REMAINS EXCEEDINGLY COMPLEX AND THEREFORE REPRESENTS
A MID RANGE TO CONSERVATIVE APPROACH TO FORECAST RAINFALL AMOUNTS
AND RESULTANT RISES ON AREA RIVERS. WITH COORDINATION WITH THE RFC
AND HPC...MODERATE RAINFALL AMOUNTS IN THE RANGE OF 0.25 TO 0.5 PER
12 HOURS ARE GENERALLY INCLUDED FOR OUR BASINS. THIS...ALONG WITH
CHANNELING WATER ALREADY IN RIVERS DOWNSTREAM PRODUCES WIDESPREAD
HIGH WATER TO MINOR FLOODING ON MANY AREA RIVERS IN THE 3 TO 6 DAY
TIME FRAME.  OTHER RIVERS CONTINUE FLOOD WARNINGS SUCH AS THE ROCK
AND PECATONICA RIVERS...WHICH HAVE A MINOR FLOOD CREST ADVANCING
DOWNSTREAM ALREADY.  THEREFORE...WE WILL CONTINUE TO WATCH RIVER
FORECAST POINTS AND ISSUE FLOOD ADVISORIES OR WARNINGS AS THEY ENTER
HIGHER CONFIDENCE PERIOD OF 24 HOURS OUT OR SO.  THE POTENTIAL FOR
MUCH HIGHER AMOUNTS EXISTS TONIGHT...TOMORROW NIGHT...AND AGAIN
FRIDAY...BUT THIS SHOULD BE ON A MORE LOCALIZED SCALE AND IS VERY
DIFFICULT TO PIN DOWN THE EXACT LOCATIONS.  SHOULD THIS HIGHER QPF
VERIFY...OF COURSE RIVER FORECASTS WILL QUICKLY BE ADJUSTED DUE TO
THE POTENTIAL FOR SIGNIFICANT RUN OFF...ESPECIALLY IN OUR NORTHERN
SECTIONS.   THE MISSISSIPPI RIVER CONTAINS A HIGHER CONFIDENCE
FORECAST OF MINOR FLOODING GENERALLY DOWNSTREAM OF THE QUAD CITIES.
PLEASE REFERENCE INDIVIDUAL POINT FORECASTS ON THE AHPS/RIVER INFO
SECTION ON THE WWW.CRH.NOAA.GOV/DVN WEB PAGE.

..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-
     JONES-LINN.

IL...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CARROLL-
     JO DAVIESS-STEPHENSON.

MO...NONE.

&&

MAYES/HAASE/ERVIN
Hazardous weather outlook, Aug 22, 11:29 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT WED AUG 22 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1229 PM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
EVENING AND OVERNIGHT...AS WELL AS A POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING. THE PERSISTENT FRONT ACROSS THE MISSISSIPPI RIVER
VALLEY AREA WILL PROVIDE A FOCUS FOR ANOTHER ROUND OF
THUNDERSTORMS THIS AFTERNOON THROUGH OVERNIGHT...WITH PERIODS OF
THUNDERSTORMS POSSIBLE ACROSS THE AREA. THE PRIMARY RISKS FROM
THESE STORMS WILL BE HEAVY RAIN AND DAMAGING WINDS...WITH SOME
POTENTIAL FOR HAIL AS WELL. STORMS ARE MOST LIKELY NORTH OF A
LINE FROM FAIRFIELD TO GALESBURG. THE HIGHEST RISK FOR FLASH
FLOODING IS ALONG AND NORTH OF HIGHWAY 30...WHERE PERSISTENT RAIN
IS MOST LIKELY AND WHERE GROUND CONDITIONS ARE WETTEST.

SOUTH OF THE LINE FROM FAIRFIELD TO GALESBURG...HOT AND HUMID
CONDITIONS ARE EXPECTED TODAY...WITH HEAT INDICES APPROACHING 100
DEGREES.

RISES TO FLOOD STAGE ARE OCCURRING ON ILLINOIS TRIBUTARY
RIVERS...PARTICULARLY ON THE ROCK RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY EVENING
TO FRIDAY MORNING...AND AGAIN ON FRIDAY AFTERNOON AND EVENING. THE
FRONTAL BOUNDARY WILL PERSIST ACROSS THE AREA...ALLOWING
INTERMITTENT PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.
THE RISK OF HEAVY RAIN WILL PERSIST THROUGH FRIDAY...WITH THE
POTENTIAL FOR FLASH FLOODING DEPENDING ON WHERE THOSE
THUNDERSTORMS ARE HEAVIEST. THE PRIMARY RISKS FROM THUNDERSTORMS
THROUGH FRIDAY WILL BE FROM HEAVY RAINFALL AND DAMAGING
WINDS...WITH A SECONDARY THREAT FOR LARGE HAIL.

HOT AND HUMID CONDITIIONS WILL CONTINUE TOMORROW...MAINLY ALONG
AND SOUTH OF HIGHWAY 34. HEAT INDICES WILL AGAIN APPROACH 100
DEGREES.

SEVERAL IOWA AND ILLINOIS TRIBUTARIES...AS WELL AS THE MAINSTEM
MISSISSIPPI RIVER...WILL APPROACH OR MAINTAIN RIVER LEVELS ABOVE
FLOOD STAGE BY THE END OF THE WEEK. THE AMOUNT OF RISE WILL DEPEND
VERY STRONGLY ON HOW MUCH RAIN FALLS OVER THE NEXT COUPLE OF
DAYS...AND WHERE IT FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE PERIODICALLY THROUGH FRIDAY. IN
ADDITION...REPORTS OF RAINFALL OVER 1 INCH OR FLOODING WOULD BE
APPRECIATED.

MAYES

In the hours before

Local storm report, Aug 22, 10:01 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1101 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     N SHANNON               42.15N 89.74W
08/22/2007                   CARROLL            IL   TRAINED SPOTTER

            BRANCHES DOWN.

&&

DUBBERKE
Local storm report, Aug 22, 11:55 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     GREEN ISLAND            42.15N 90.32W
08/22/2007                   JACKSON            IA   EMERGENCY MNGR

            BRANCHES DOWN. 5 TO 10 TREES DOWN...INCLUDING ONE THAT
            LANDED ON A HOUSE. DELAYED REPORT.

&&

DUBBERKE
Special weather statement, Aug 22, 2:13 PM CST, 1 hour 39 minutes before
IAZ040-222115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT WED AUG 22 2007

...HEAVY RAIN AND GUSTY WINDS POSSIBLE...

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 415 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     BUCHANAN

INCLUDING THE FOLLOWING LOCATIONS
     AURORA...CUTSHAW BRIDGE STATE ACCE...FAIRBANK...HAZLETON...
     INDEPENDENCE...JESUP...LAMONT...QUASQUETON AND WINTHROP

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 10 MILES NORTH OF FAIRBANK
TO 18 MILES WEST OF JESUP...OR ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF OELWEIN TO 4 MILES SOUTHWEST OF WATERLOO...MOVING EAST
AT 25 MPH.

THE THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH AND
PEA SIZE HAIL...AS WELL AS BRIEF HEAVY RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

MAYES
Local storm report, Aug 22, 3:33 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/22/2007  M1.50 INCH       BENTON             IA   TRAINED SPOTTER

            SPOTTER REPORTED 1.50 INCH RAIN IN PAST 20 MINUTES AND
            STILL RAINING.

&&

MIKEZ

The radar

The Des Moines radar (KDMX), 180 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
August 22, 3:52 PM CST
Where
Scotland County, 2.96 mi SSW of Four Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.490, -92.350

Winds estimated to be 60 mph blew a stock trailer off of Highway 136 just east of Downing, MO.|

Thunderstorm Wind, Scotland

When
August 22, 4:00 PM CST
Where
Scotland County, 0.69 mi N of Ella Ewing Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.360, -92.020

Winds estimated to be 75 mph blew some windows out of the auction building near South Gorin, MO. Some branches were also blown down.

Thunderstorm Wind, Clark

When
August 22, 4:30 PM CST
Where
Clark County, 1.48 mi SSW of Wyaconda
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.380, -91.930

A wind gust was estimated to be 50 to 60 mph just south of Wyaconda, MO. Some patio furniture was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56984, 56986, 56994.